Missouri, 2003Lightning Strike in Missouri, August 1, 2003
August 1, 2003 · NWS LSX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 1, 1:30 AM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 1:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU JUL 31 2003
.DISCUSSION...
AREA OF CONVECTION MOVING INTO EAST CENTRAL MO LOOKS LIKE IT HAS
STOPPED DEVELOPING TO THE WEST. SHORT WAVE MOVG ACRS ALONG WITH WARM
AIR ADVECTION TRIGGERING THE STORMS. BELIEVE THIS WILL ALL MOVE EAST
WITH TIME LEAVING FRI AM DRY. MAY HAVE TO WAIT UNTIL THE LAST MINUTE
TO DECIDE WHAT TO DO WITH ANY AM POPS DEPENDING ON PROGRESS OF
STORMS. OTHERWISE MDLS IN FAIRLY GOOD AGREEMENT WITH OVERALL
PATTERN. ETS IS PUSHING THE GREAT LAKES LOW FURTHER SOUTH WHICH MAY
BE OVERDONE. FROM WHAT I HAVE SEEN THE AVN HAS BEEN MORE CONSISTENT
WITH THE TRACK. HOWEVER THE AVN HOLDS ONTO PRECIP LONGER. PREFER THE
ETA SOLUTION OF SHUTTING OFF THE PRECIP FROM N TO S ON SAT. 850 MB
WIND SWINGS AROUNG TO NRLY BY 18Z ACRS MUCH OF THE CWA WHICH SHOULD
PUSH PRECIP S. MDLS HINTING AT SOME SHOWERS FOR SAT NIGHT AND SUN
ACROSS THE EASTERN AREAS. WOULD NOT BE SURPRISED TO SEE SOME POP UP
DUE TO THE CYCLONIC FLOW ASSOCIATED WITH THE UPPER LOW, BUT WILL
KEEP CURRENT DRY FCST RUNNING SINCE I WOULD NOT INSERT MUCH MORE
THAT A CHANCE POP ANYWAY. BEYOND THAT NW FLOW AT VIRTUALLY ALL
LEVELS WILL KEEP CONDITIONS MILD AND DRY. AVN PRODUCES SOME WARN AIR
ADVECTION PRECIP FOR TUE INTO WED ACRS SW MO AND TRIES TO MOVE IT
NE. WILL KEEP THE CURRENT DRY FCST RUNNING AND LET ANOTHER SET OF
MODLE RUNS GO TO SEE HOW THIS PREGRESSES. NOT MUCH CHANGE IN TEMPS
FROM PREVIOUS FCST.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.IL...NONE.
Hazardous weather outlook, Aug 1, 5:00 AM CST, 0 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT FRI AUG 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE ENTIRE FORECAST AREA. THUNDERSTORMS WILL DEVELOP
AHEAD OF A COLD FRONT THIS AFTERNOON...AND ARE EXPECTED TO BECOME
MORE ORGANIZED LATER TONIGHT. PRIMARY SEVERE THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE CHANCE FOR THUNDERSTORMS SATURDAY MORNING GENERALLY
SOUTH AND EAST OF INTERSTATE 55 IN ILLINOIS AND INTERSTATE 44 IN
MISSOURI. THE CHANCE OF THUNDERSTORMS WILL CONTINUE FOR THE
AFTERNOON ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN ILLINOIS.
SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
JPK
Lightning, St. Louis
- When
- August 1, 5:00 AM CST
- Where
- St. Louis County, Frontenac
- Reported by
- NEWSPAPER
- Coordinates
- 38.641, -90.443 (the zone’s center; the record gives no point)
Lightning struck the clock tower at the Frontenac Hilton Hotel which caused a smoky fire in the roof. Guests were quickly evacuated from the second floor with no one injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, August 1 to 31, 2003$645 million · 51 events
- Hail and Damaging Winds in Oklahoma, August 1, 20031 death · 1 injured · $390,000 · 1 in hail · 37 events
- Drought in Iowa, August 1 to 31, 2003$312 million · 21 events
- Hail and Damaging Winds in Michigan, August 1, 20031 death · 2 injured · 1 in hail · 24 events
- Hail and Damaging Winds in Michigan, August 1, 2003$505,000 · 1.75 in hail · 17 events
- Damaging Winds in Arkansas, August 1, 2003$275,000 · 70 kt wind · 4 events
- Hail and Lightning Strike in Illinois, August 1, 2003$203,000 · 1.5 in hail · 8 events
- Flash Flood and Hail in Illinois, August 1, 20031.75 in hail · 65 events
- Hail in Iowa, August 1, 2003$175,000 · 1.75 in hail · 1 event
- Tornado and Hail in Indiana, August 1, 20032 injured · $3,000 · F1 · 20 events
- Hail and Damaging Winds in Wisconsin, August 1, 2003$100,000 · 1.75 in hail · 11 events
- Hail in Illinois, August 1, 2003$138,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377670.